Syndrome of acute dyspnea related to combined mitomycin plus vinca alkaloid chemotherapy.
We report the incidence, clinical features, and course of acute dyspnea following combination chemotherapy using mitomycin and vindesine or vinblastine. The courses of 387 patients with advanced non-small cell lung cancer receiving combined mitomycin and vinca alkaloid chemotherapy were analyzed. Of these patients, 25 experienced acute respiratory distress. Factors contributing to the dyspnea are reported. The syndrome is characterized by the sudden onset of dyspnea without other respiratory symptoms. Acute shortness of breath always occurred on a day when a vinca alkaloid was administered. The median number of previous doses of vinca alkaloid at the time of the event was 10 and the median number of prior mitomycin doses was 3. Rechallenge with the drug in two cases led to recurrence. The incidence was 4% in a group of 378 patients on four protocols for non-small cell lung cancer. Radiographs of 87% of patients showed new focal or diffuse interstitial infiltrates. Arterial blood gases demonstrated low PO2 and increase in A-a gradient. Pulmonary function tests revealed severely impaired diffusing capacity. Substantial improvement occurred over 24 hours. Approximately 60% of the patients experienced chronic respiratory impairment that only partially responded to corticosteroid therapy. No other causes for this syndrome were identified. A syndrome of acute dyspnea occurred in 4% of patients treated with mitomycin and vinca alkaloid therapy. The syndrome has a distinctive presentation, which can lead to chronic pulmonary insufficiency. Clinicians caring for patients receiving combined therapy with mitomycin and a vinca alkaloid should be aware of this type of acute pulmonary toxicity. Further studies are necessary to clarify its etiology.